|Year : 2013 | Volume
| Issue : 2 | Page : 195-196
Aripiprazole monotherapy in an adolescent worsens psychosis
Mahima Panigrahi1, Susanta Kumar Padhy2, Rajesh Rathi3
1 Department of Preventive and Social Medicine, Jawaharlal Nehru Medical College, Sawangi Meghe, Wardha, India
2 Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India
3 Department of Psychiatry, Jawaharlal Nehru Medical College, Sawangi Meghe, Wardha, Maharastra, India
|Date of Submission||07-Jul-2012|
|Date of Decision||17-Sep-2012|
|Date of Acceptance||30-Dec-2012|
|Date of Web Publication||11-Mar-2013|
Susanta Kumar Padhy
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
Early detection and treatment of early onset schizophrenia (EOS) can lead to better outcome. Aripiprazole, a partial agonist of dopamine and a second generation antipsychotic, has been approved specifically for treatment of children with schizophrenia of aged 13-17 years. Though the use of this drug in adults may be associated with worsening of psychosis in occasional cases, no such data is available in adolescents. We report a case of EOS, who had worsening of psychosis with aripiprazole monotherapy. We discuss the possible mechanisms and clinical implications relevant in adolescents, and alert the clinicians to be vigilant in monitoring the patients on aripiprazole, especially after an increase in the dose of this medication.
Keywords: Aripiprazple, adolescent, early onset schizophrenia, worsening of psychosis
|How to cite this article:|
Panigrahi M, Padhy SK, Rathi R. Aripiprazole monotherapy in an adolescent worsens psychosis. Indian J Pharmacol 2013;45:195-6
| » Introduction|| |
Early detection and treatment of early onset schizophrenia (EOS) can lead to better outcome. , Aripiprazole, a second-generation antipsychotic, is approved for treatment of 13-17-year-old patients with schizophrenia.  However, use of aripiprazole in adults may be associated with worsening of psychosis in occasional cases, ,,,,,, but, no such data is available in adolescents. Here, we present an EOS where psychosis worsened with aripiprazole.
| » Case Report|| |
A 16-year-old boy presented with an insidious onset illness, without any precipitating factor, continuous and progressive, of 1 year duration characterized by aloofness, anhedonia, amotivation, scholastic decline, auditory hallucinations of commanding and commenting type, delusion of reference, formal thought disorder, illogicality, fearfulness and suspiciousness. There were no depressive-cognitions, manic features or organic illness. Past or family history was insignificant. He presented to psychiatric services in mid 2011 after a suicidal attempt by consuming insecticide. Heamogram, renal-function, liver-function, electrocardiogram, computerized tomography of brain and thyroid function tests were normal. Psychiatric assessment revealed that he attempted to harm himself under the influence of the commanding auditory hallucination. His total positive and negative symptom scale score were 105 (Positive subscale score [PSS] 27, Negative subscale score [NSS] 35, General psychopathology score [GPS]-43) and clinical global impression scale score (CGIS) was 5. He was given tablet aripiprazole 15 mg/day and showed about 30% improvement in his psychopathology over the initial 4 weeks. His Total Positive and Negative Symptom Scale (TPANSS) improved to 73 (PSS 19, NSS 23, GPS-31) and CGIS to 4. In view of response, aripiprazole was increased to 20 mg/day. However, with dose increase, symptoms worsened despite good compliance, or no other psychosocial reason for worsening. By the 3 rd day he reported fearfulness, somatic passivity, delusion of reference, hallucinatory behavior, formal thought disorder and poverty of content of speech. TPANSS score was 113 (PSS-29, NSS-36, GPS-48) and CGIS was 6. Extrapyramidal symptoms were not evident. Psychopathology reached near-baseline (at admission) after stopping aripiprazole. Parents were reluctant to continue with aripiprazole and resultantly the patient was given olanzapine 12.5 mg/day. By 3 weeks, overall psychopathology improved significantly and TPANSS decreased to 55 (PSS 12, NSS-18, GPS-25) and CGIS to 2. Causality assessment for adverse drug reaction (ADR) by Naranjo ADR probability scale of the index case showed a total score of +8, thereby establishing a probable causality between the drug and the ADR. For the last 8 months, the patient is maintaining well, has resumed schooling and is very near to his pre-morbid state.
| » Discussion|| |
In contrast to all other antipsychotics (dopamine antagonists), aripiprazole is the only antipsychotic, which is a dopamine partial agonist. It improves positive symptoms by decreasing dopamine level in mesolimbic tract and decreases negative and cognitive symptoms by increasing relative dopamine in mesocortical tract. Hence, it is called as dual dopamine stabilizer. It is largely devoid of metabolic syndrome as a side effect unlike other antipsychotics like risperidone and olanzapine without any compromise in efficacy.
However, paradoxically, although an antipsychotic, aripiprazole worsened psychosis in some patients. Such worsening has been noticed in adults who are on aripiprazole combination therapy (with other dopamine antagonists). ,,,,, In situations where the patient was already taking dopamine antagonist and aripiprazole was added to it, a worsening of psychosis was observed. ,,,,, The drug acts as a dopamine-receptor agonist in hypo-dopaminergic conditions and as an antagonist in hyper-dopaminergic state. Hypersensitivity to dopaminergic agonist activity, especially with prior chronic administration of antipsychotic, has been proposed as an additional mechanism. ,,,
In contrast to the existing literature, in this index-case, worsening of psychosis occurred with aripiprazole monotherapy, that too in a drug-naïve adolescent, who was not on any other dopamine antagonist before aripiprazole administration. We speculate that aripiprazole acted as an antagonist (in hyper-dopaminergic state) initially leading to symptom reduction and induction of hypo-dopaminergic state. Later, when aripiprazole dose was increased (to 20 mg/day), it acted as agonist (in the already induced hypo-dopaminergic environment induced by the initial dose of aripiprazole) leading to worsening of psychosis (worse than baseline). Decreasing the dose and stopping of aripiprazole brought psychosis to near-baseline but not near-normal. Alternative psychosocial cause for such worsening or betterment was not found. Objective assessment for ADR by Naranjo ADR probability scale revealed "probable ADR".  This indicates, perhaps, aripiprazole in hypodopaminergic state, worsened psychosis. This corroborates with the fact that in adults with early stage schizophrenia, worsening of psychosis was significantly more with aripiprazole than haloperidol (29% vs. 11%).  This case is first of its kind in an adolescent. Re-challenge was not done for ethical reasons.
However, in developing adolescent brain, whether this speculation is applicable or some alternative mechanism exist, remains to be seen, especially with aripiprazole monotherapy in EOS.
Nonetheless, an utmost caution in starting this drug or in increasing the dose is advised.
| » References|| |
|1.||Schimmelmann BG, Conus P, Cotton S, McGorry PD, Lambert M. Pre-treatment, baseline, and outcome differences between early-onset and adult-onset psychosis in an epidemiological cohort of 636 first-episode patients. Schizophr Res 2007;95:1-8. |
|2.||Harrigan S, Amminger GP, Henry LP, Harris MG, Prosser A, Jackson H, et al. Early detection and optimal treatment may improve outcome in early-onset schizophrenia: Evidence from the EPPIC medium-term follow-up study of first episode psychosis. In: 11 th International Congress on Schizophrenia Research. Schiz Bull 2007;33:588-9. |
|3.||Greenaway M, Elbe D. Focus on aripiprazole: A review of its use in child and adolescent psychiatry. J Can Acad Child Adolesc Psychiatry 2009;18:250-60. |
|4.||Barnas ME, Hussain N, Petrides G. Treatment-emergent psychosis with aripiprazole. J Clin Psychiatry 2005;66:1339. |
|5.||Reeves RR, Mack JE. Worsening schizoaffective disorder with aripiprazole. Am J Psychiatry 2004;161:1308. |
|6.||Ramaswamy S, Vijay D, William M, Sattar SP, Praveen F, Petty F. Aripiprazole possibly worsens psychosis. Int Clin Psychopharmacol 2004;19:45-8. |
|7.||Grover S, Sharan P, Gupta N. Aripiprazole worsens psychosis: A case report. Prim Care Companion J Clin Psychiatry 2006;8:380-1. |
|8.||Chiu YH, Chen CH, Lu ML. Worsening psychosis after adding aripiprazole to clozapine. Prog Neuropsychopharmacol Biol Psychiatry 2011;35:291-2. |
|9.||Adan-Manes J, Garcia-Parajua P. Aripiprazole in combination with other antipsychotic drugs may worsen psychosis. J Clin Pharm Ther 2009;34:245-6. |
|10.||Ahuja N, Lloyd AJ. Aripiprazole and worsening of psychosis: A case report. J Clin Psychiatry 2007;68:805-6. |
|11.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|12.||Girgis RR, Merrill DB, Vorel SR, Edward Kim, Kimberly Portland, You M, et al. Aripiprazole versus haloperidol treatment in early-stage schizophrenia. J Psychiatr Res 2011;45:756-62. |
|This article has been cited by|
||Aripiprazole in Children and Adolescents
| ||Nicolas Coustals, Marie-Line Ménard, David Cohen |
| ||Journal of Child and Adolescent Psychopharmacology. 2021; 31(1): 4 |
|[Pubmed] | [DOI]|